Warfarin is one medication prescribed to patients who are at higher risks of forming dangerous blood clots. While general blood clotting is good, helping the body to prevent or stop bleeding, harmful blood clots can cause heart attacks, stroke, deep vein thrombosis or pulmonary embolism.1 As an anticoagulant, warfarin works by interfering with the body’s clot forming process, not by “thinning” the blood but by increasing the time it takes for blood to clot. One of the side effects that patients on warfarin need to be aware of is their higher risk of developing bruises.
A bruise, or contusion, occurs when tiny blood vessels under the skin are damaged or ruptured because of trauma such as hitting the side of a table or having a fall.2,3 Bruising is more common in the elderly because the capillaries beneath your skin are more fragile and the skin’s ability to heal is weakened as you age; a bump that may not affect someone younger could cause bruising in someone older.2 If you are taking warfarin, your risk of bruising is even more likely.
People are familiar with the colors a bruise can present as it heals. This coloring is called ecchymosis and can sometimes indicate how old a bruise can be.2 When a bruise first forms, the appearance will be reddish as the blood leaks from the injured blood vessels and into the skin tissues. After one to two days, the bruise can change to be more blue or purple. By day five or six, the color will change to green before the bruise reaches its final color of a more yellowish brown. On average, a bruise can take up to two to three weeks to heal.2
Patients who are on warfarin should always monitor their bruises and bumps as you can never tell the severity of the bruise just by looking at its color. If a bruise doesn’t go away but instead grows in size or becomes firm, you may have developed what is called a hematoma. A hematoma is a localized collection of blood which becomes clotted or partially clotted. Instead of healing the area, your body will instead block it off, causing this blood to pool and you will need treatment for the injury.2 Other times you should notify your physician include:
Medical treatment for basic bruises is not usually necessary. Your body will eventually reabsorb the blood back into the tissue and the bruise will fade away.3 However, there are ways you can make a bruise appear less severe. When you first get a bump, try applying a cold compress. The cold will reduce the blood flow to the wounded area and may make the bruise appear smaller.2 The cold also can reduce swelling and help with any pain. If you are able, keep the bumped area above the heart to further reduce blood flow.2 Preventing bruises from occurring can be difficult since we all occasionally bump into that end table or hit that sharp corner of the bed frame.
Bumps and bruises are ultimately bound to happen. Most of the time, they will look a lot worse than they feel. However, if you are ever concerned about a bruise, don’t wait. Speak with your physician about any concerns you may have and make sure that all the doctors you see know that you are on warfarin.